The effects of antibiotics on breastfeeding infants are positive or negative, but antibiotics do not generally necessitate suspension or cessation of breastfeeding. Antibiotics are usually prescribed more sparingly these days than they were in the past due to the weak immunity of women. Antibiotics are not appropriate in viral conditions such as the majority of coughs and colds. However, there are times when their use is essential and even lifesaving. Most antibiotics can produce excessively loose motions in the baby, with the appearance of diarrhea. Some infants may experience more discomfort with tummy aches or colic. These effects are not clinically significant and do not require treatment.

 

 

Effects of antibiotics

Antibiotics work by fighting bacteria in your body, but they kill both the harmful bacteria and the beneficial bacteria that keep you healthy. As a result, antibiotics may put both mothers and infants in uncomfortable situations. Following effects of antibiotics on breastfeeding infants can be expected:

 

     i. Change in poos

If you have to take antibiotics while breastfeeding, your babies poos may be runnier than usual. Furthermore, poos may be greener in color. There is no need for treatment, and it’ll go away after you’ve completed your medicines.

 

    ii. Change in baby’s temperament

If you take antibiotics while breastfeeding, your infant may have colic-like symptoms for a short period. There is no need for treatment, and it’ll go away after the antibiotic is completed. The fact that your babies poos and temperament are momentarily fluctuating is not a cause for concern. It doesn’t imply you should stop breastfeeding or stop taking antibiotics.

 

   iii. Stomach upset and fussiness in babies

After taking antibiotics, some mothers report that their infants have an upset stomach due to reducing numbers of good bacteria in their baby’s stomach. Remember that this impact is typically transitory, non-harmful, and not ensured. Also, consider that breast milk is beneficial to your baby’s intestinal health. Therefore, breastfeeding should be continued. You may try giving your infant probiotics to help with this issue, but you should first check with your child’s medical practitioner.

 

   iv. Thrush

When antibiotics kill your good bacteria, then the number of good bacteria in your gut decreases. As a result, you and your baby may develop thrush, a fungal infection usually caused by Candida albicans, a fungal yeast. Candida albicans overgrowth may produce a variety of health complications in both mothers and infants. An upset stomach, diaper rash, and a white coating on the tongue and lips are possible problems for babies. The mother may experience nipple discomfort, redness, and shining nipples. Antifungal medicine is typically used to treat thrush in both mothers and infants. It is also recommended that you should take a probiotic if you’re taking an antibiotic to keep your gut bacteria alive and balanced.

 

Which antibiotics are safe?

This question is often considered and depending on your baby’s age, weight, and overall health. This decision also requires consultation with your baby’s pediatrician and your prescribing provider. However, the antibiotics that are generally considered safe for breastfeeding women, including:

  • Penicillins, including amoxicillin and ampicillin
  • Cephalosporins, such as cephalexin
  • Fluconazole (Diflucan) — this is not an antibiotic, but a common antimicrobial used to treat fungal infections

 

Considerations while prescribing medications

The effects of antibiotics can be reduced if the health care providers weigh the risks and benefits when prescribing medications to breastfeeding mothers by considering the following:

  • Need for the drug by the mother
  • Potential effects of the drug on milk production
  • Amount of the drug excreted into human milk
  • Extent of oral absorption by the breastfeeding infant
  • Possible adverse effects on the breastfeeding infant
  • Age of the infant

 

Although many antibiotics pass into breast milk, most have little or no effects of antibiotics on milk supply or infant well-being. Few can cause complications for breastfeeding infants. Antibiotics combat the bacteria in our bodies to make us healthy. But they also kill our body’s good bacteria, which can cause many health problems for the mother and infant. Effects of antibiotics on our body are positive and adverse because they make us prone to other infectious diseases. Following effects of antibiotics on breastfeeding infants are expected as the change in the poos of children, change in baby’s temperament, stomach upset and fussiness in babies, and severe thrush. During thrush, a fungal infection is caused by yeast which can cause complications for mother and infant. Some antibiotics are considered as safe with fewer effects on breastfeeding infants as penicillin, cephalosporins and fluconazole. Moreover, the effects of antibiotics on breastfeeding infants can be decreased if certain things such as age, the infant’s weight, need of breastfeeding, and need for the drug by the mother can be considered before prescribing medications.

Translate »

Pin It on Pinterest

Share This